Colorado, 2018

Debris Flow and Flood in Colorado, July 16, 2018

July 16, 2018 · NWS GJT · 3 events in 2 counties and zones

Deep subtropical moisture lingered across southwest Colorado and resulted in scattered showers and thunderstorms that produced heavy rain and debris flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Deep subtropical moisture lingered across southwest Colorado and resulted in scattered showers and thunderstorms that produced heavy rain and debris flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 10:11 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 16, 10:11 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1111 AM MDT Mon Jul 16 2018

.SHORT TERM...(Today through Tuesday)
Issued at 445 AM MDT Mon Jul 16 2018

High pressure has repositioned to the west as models had
predicted allowing northwest flow to erode subtropical moisture
across areas north of the I-70 corridor. Meanwhile, deep moisture
lingered over southeast Utah and southwest Colorado. Despite the
decreased moisture across the north, enough remains to fuel
isolated to scattered thunderstorms over the northern and central
mountains from late morning into the evening. More of the same is
expected across the south where precipitable water values of over
an inch remained according to SPC mesoanalysis. As a result,
expect storms will be numerous over the San Juan Mountains. Slow
southward propagating storms pose the threat of excessive rainfall
to the 416 and Burro fire's burn scars. Flash Flood Watch already
in place appears well warranted. Early morning sunshine across
the north will drive temperatures back above normal while
southeast Utah and southwest Colorado can expect little change.

Shower and thunderstorm activity will linger well into the
evening, but diurnal cooling will bring an end to all but a few
showers after midnight. Expect another round of diurnal showers
and thunderstorms on Tuesday. Moisture levels will be largely
unchanged, but it appears enhanced orographic lift resulting from
a more westerly flow at ridge level will bring increased
thunderstorms activity to the northern and central mountains. The
San Juans, La Sals and Abajo Mountains will continue to be quite
active with heavy rain a continued threat. Afternoon highs aren't
likely to change much given zonal flow and continued diurnally
driven shower and thunderstorm activity.

.LONG TERM...(Tuesday night through Sunday)
Issued at 445 AM MDT Mon Jul 16 2018

500 mb high pressure centered over California will slowly shift
eastward to the Four Corners by Thursday afternoon. Available
moisture tap which streamed northward from a tropical disturbance
to the south today will get cut off as high pressure wraps this
moisture out toward the west coast. The 1+ inch PWAT values which
have been supporting our heavy rains will decrease to 0.50 inch to
0.75 inch across eastern UT and western CO by midweek. Forecast
models do indicate a decrease in afternoon showers and
thunderstorms due to the drier air across the region through
Thursday. 40 to 50 kt upper level jet supports elevated afternoon
winds across NE Utah and NW Colorado.

Forecast models are fairly consistent with shifting high pressure
aloft southeastward next weekend and increasing available
moisture again to near 1 inch PWAT. Expect an increase in
afternoon convection and moderate to heavy rains next Friday
through Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1104 AM MDT Mon Jul 16 2018

Drier air arriving from the northwest eroded subtropical moisture
over northeast Utah as well and northwest and central Colorado,
while subtropical moisture remained over southwest CO and
southeast UT. As happened Sunday, showers and thunderstorms will
be fewer and less likely to impact TAF sites along and north of
the I-70 corridor, though there is a little more energy supporting
thunderstorms in the north so they my be stronger and moving from
west to east with more pace. In the south, slow-moving
thunderstorms will become widespread, especially over the
mountains this afternoon through this evening. Storms are likely
to briefly impact KTEX and KDRO. Heavy rain could result in brief
MVFR visibility with outflow winds of 20 to 30 MPH. Outflow winds
may impact TAF sites along the I-70 corridor as well with gusts of
30 to 40 MPH possible. When not impacted by
showers/thunderstorms, and for all other TAF sites not previously
mentioned, expect VFR conditions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through this evening for COZ019-022.

UT...None.
&&

SHORT TERM...NL
LONG TERM...JAM
AVIATION...CC
Hazardous weather outlook, Jul 16, 3:52 AM MST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
452 AM MDT Mon Jul 16 2018

COZ001>014-017>023-UTZ022>025-027>029-171100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
452 AM MDT Mon Jul 16 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will develop over the higher
terrain from late morning into the afternoon and are expected to
linger well into the evening. Severe weather is not expected,
however some cells will be capable of generating excessive
rainfall which may lead to rock fall and debris flows in steep
terrain. Fresh burn scars, most notably from the 416, Burro and
Lake Christine fires are particularly susceptible to debris flows
and flash flooding.

A Flash Flood Watch is in effect for the 416 and Burro burn
scars.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered afternoon and evening thunderstorms will be
possible each day the rest of the week, mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow, 1 flood, 1 heavy rain. Local standard time, as filed.

Debris Flow, La Plata

When
July 16, 11:30 AM MST to 1:45 PM MST
Where
La Plata County, 0.27 mi E of Hermosa
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.420, -107.845

A large amount of mud, tree branches, and other debris flowed through Hermosa Creek on the eastern portion of the 416 fire burn scar as a result of heavy rain from thunderstorms. At its crest the creek was running about 3 feet deeper than normal. Radar estimated half an inch to an inch of rain fell within a short period of time.

Flood, Montezuma

When
July 16, 3:15 PM MST to 4:45 PM MST
Where
Montezuma County, 0.88 mi SW of Cortez to 0.94 mi SW of Cortez
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.340, -108.590

Thunderstorms moving over the area produced 1.55 inches of rain in an hour and a half. Minor street and building flooding occurred with the first floor of a low lying apartment receiving some water.

Heavy Rain, Montezuma

When
July 16, 3:15 PM MST to 4:45 PM MST
Where
Montezuma County, 0.84 mi SW of Cortez to 0.94 mi SW of Cortez
Property damage
$50,000
Reported by
COOP Observer
Coordinates
37.341, -108.590

Thunderstorms moved over the area and produced 1.55 inches of rain within an hour and a half. Street flooding occurred as the storm drains were not able to handle the volume of rainfall. Water backed up into an area next to the flooded roads and flowed into the ground level floors of an apartment building. Water also pooled up to about a foot deep in a large vacant field.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766088, 766089, 782891.